Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Wichita, KS

July 4, 2004Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2004, 3:12 AM CDT for Greenwood County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 3:12 AM CDT (08:12 UTC)
Expired
Jul 4, 2004, 4:15 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 040812
SVRICT
KSC073-040915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 415 AM CDT.

* AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF TORONTO...OR ABOUT 33
  MILES WEST OF CHANUTE...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 415 AM CDT.

LAT...LON 3813 9617 3792 9649 3766 9620 3798 9597

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:50 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 3, 9:50 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT SAT JUL 3 2004

.DISCUSSION...

BIG QUESTION IS TRACK OF MCS CURRENTLY WORKING ACRS NEB/NW KS. LTST
ETA SEEMS TO BE DOING BETTER THAN NORMAL WITH PCPN...AND PROGS IT TO
MOVE ACRS MUCH OF FCST AREA DURG THE NGT. THE ETA SOLUTION IS VRY
DEPENDENT ON ORIENTATION OF H85 WNDS...WHICH VEERS DURG THE NGT AND
THIS KEEPS WARM AIR ADVCTN FEEDING STORMS ALG EDGE OF CAP.  WL HAVE
TO KEEP CLOSE EYE ON PROFILERS DURG THE NGT.  DECENT CAPE AND DRY
AIR ALF ON KTOP RAOB SUG MAIN THREAT WL BE WND.  FAR SWRN SXNS MAY
ESCAPE PCPN...BUT NOT CONFIDENT TO CUT GRIDS THAT CLOSE.  WL RUN
HIEST POPS IN THE N WHERE CAP SHUD BE WEAKEST AND LOWEST IN S/SW
WHERE TIMING/CAP AND TRACK SUG PCPN LEAST LKLY.  MINOR TWEAKS TO
TEMPS/DEWPTS FOR TRENDS.  INCRD CLDS OVNGT AS WELL.   GRIDS/PRODUCTS
HAVE ALREADY BEEN ISSUED/POSTED.

.PREVIOUS DISCUSSION...

305 PM CDT SAT JUL 3 2004

MAIN CONCERNS ARE CONVECITON LATE TNGT, AND SUN THRU TUE.

TNGT:
MOSTLY CLR SKIES WILL DOMINATE MOST OF CEN/SRN KS OVERNIGHT BUT 85OH
WAA/MOIST ADVECTION INCREASES DURING THE NIGHTTIME HOURS. BEST
ISENTROPIC LIFT WITH THIS WAA WILL BE CENTERED INTO CEN NEB KEEPING
CEN KS DRY. THETA-E GRADIENT ALSO CENTERED IN THIS AREA, SO EXPECT
AN MCS TO DVLP SOMETIME AFTER MIDNIGHT IN CEN NEB AND PROPAGATE
SEWRD AS THE EARLY MORNING PROGRESSES. COULD SEE THIS MCS SNEEK INTO
CEN KS OVERNIGHT, BUT THICKNESS VALUES KEEP IT NE OF THE AREA. COULD
ALSO SEE SOME SCT TSRA IN CEN KS AS ISENTROPIC LIFT IN THIS AREA
ALSO, SO WILL KEEP CHC POPS IN THIS AREA EARLY SUN.

SUN-SUN NIGHT:
MORNING MCS MOVES ACROSS MAINLY NERN KS INTO NWRN MO DURING THE
MORNING HOURS WITH M-ETA HINTING AT AN OUTFLOW BOUNDARY FROM THIS
COMPLEX DRIFTING SW INTO CEN KS.  POTENT UPR LEVEL S/WV MOVES OUT OF
THE SW US, HELPING DVLP A SFC LOW IN SW KS WITH A TRAILING DRY LINE
EXPECTED TO SURGE NE TOWARDS SRN KS BY THE AFTN HOURS. MOD TO
EXTREME INSTABILITY WILL BE LOCATED ACROSS ALL OF CEN/SRN KS DURING
THE DAYTIME HOURS FOR THESE BOUNDARIES TO INTERACT WITH, BUT MID
LEVEL CAPPING WILL KEEP TSRA AT BAY UNTIL MAX HEATING LATE IN THE
AFTN/ EARLY EVE. SO WILL KEEP THE MAIN PART OF THE DAYTIME HOURS
DRY.

EXPECT TSRA (SOME SVR) TO OVERCOME THE CAP BY THE EARLY EVENING,
WITH SHEAR PROFILES SUPPORTING MULTICELLS AND SOME SUPERCELLS CLOSER
TO THE BOUNDARIES WITH LARGE HAIL, DAMAGING WINDS POSSIBLE, BUT
CANNOT RULE OUT AN ISOLD TORNADO. CAP MAY KEEP TSRA FROM BECOMING
TOO WIDESPREAD UNTIL LLJ KICKS IN LATE SUN NIGHT, BUT ONCE IT DOES,
EXPECT SUPERCELLS TO EVOLVE INTO MORE OF AN MCS COMPLEX WITH
DAMAGING WINDS BECOMING THE MAIN THREAT LATE AS IT MOVE ACROSS SERN
KS.

MON-TUE:
WEAK SFC LOW REMAINS OVER SWRN KS ON MON WITH UNSTABLE AIRMASS IN
PLACE OVER CEN/SRN KS.  DRY LINE ALSO RESETS ITSELF JUST TO THE WEST
OF THE AREA. MID LEVEL CAPPING IS ALSO LESS, SO WITH BOUNDARY IN
PLACE FOR CONVERGENCE AND UNSTABLE AIRMASS AROUND EXPECT MORE
SHRA/TSRA BY MON AFTN INTO MON EVE.

EXPECT THESE TSRA TO ALSO EVOLVE INTO AN MCS COMPLEX ACROSS CEN KS
AS MON NIGHT CONTINUES AS A COLD FRONT APROACHES THE AREA FROM THE
NORTH. SO EXPECT SHRA/TSRA TO CONTINUE FOR A GOOD PORTION OF THE
NIGHT INTO EARLY TUE. WILL GO WITH HEALTHY CHC POPS FOR MON NIGHT
AND DEMINISH POPS AS TUE GOES ALONG AS COLD FRONT CONTINUES TO PUSH
ACROSS THE AREA. TIMING OF THE FRONT ACROSS THE AREA IS A LITTLE
IFFY, AS GFS CONTINUES TO SLOW ITS PROGRESS ACROSS SRN KS, SO WILL
KEEP LOW POPS ALONG KS/OK BORDER WITH THIS IN MIND. WILL ALSO KEEP
MAX TEMPS BELOW CLIMO FOR TUE WITH LOTS OF CLOUDS AND FROPA.

WED-THU:
SFC RIDGE AND UPR RIDGE BUILDS ACROSS THE AREA WITH SUNSHINE AND
WARMER TEMPS RETURNING TO THE AREA AS FRONT SAGS SOUTH OF THE AREA.
NW FLOW INITIALLY WILL KEEP TEMPS BELOW CLIMO ON WED WITH MORE
SUMMERLIKE VALUES FOR THU.

FRI-SAT:
SOUTHERLY FLOW RETURNS TO THE AREA ON FRI WITH PRECIP CHC INTITIALLY
STAYING TO THE WEST OF THE AREA.  A WEAK SFC TROF MOVES DOWN OUT OF
NEB BY LATE FRI, WHICH MAY LEAD TO SHRA/TSRA CHC IN CEN KS BY FRI
EVE.  WILL INSERT A SMALL POP FOR THIS CHC.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  92  70  91 /  10  30  30  20
HUTCHINSON      68  92  69  91 /  20  30  40  20
NEWTON          68  91  69  91 /  20  30  40  20
ELDORADO        68  91  69  91 /  20  30  40  20
WINFIELD-KWLD   69  92  70  92 /  10  30  30  20
RUSSELL         66  90  67  88 /  30  30  40  20
GREAT BEND      66  91  67  89 /  30  30  40  20
SALINA          68  92  69  91 /  30  30  40  20
MCPHERSON       68  91  69  91 /  30  30  40  20
COFFEYVILLE     69  90  70  91 /  10  30  30  20
CHANUTE         67  89  68  89 /  20  30  40  20
IOLA            67  89  68  89 /  20  30  40  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

22/KETCHAM
Hazardous weather outlook, Jul 4, 1:24 AM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
124 AM CDT SUN JUL 4 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
124 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

THROUGH DAYBREAK, THUNDERSTORMS WILL MOVE OUT OF CENTRAL KANSAS AND
INTO SOUTHERN KANSAS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE,
WITH WINDS TO NEAR 60 MPH AND QUARTER SIZED HAIL. 30 TO 40 MPH WINDS
MAY OCCUR WELL IN ADVANCE OF THE RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY, ACROSS MOST OF CENTRAL
AND SOUTHEAST KANSAS. THE BEST CHANCE FOR STORMS WILL BE SUNDAY
NIGHT AS OUTFLOW BOUNDARIES CREATED FROM THE PREVIOUS NIGHTS
CONVECTION LEADS TO DEVELOPMENT OF THUNDERSTORMS. THE EXTREMELY
UNSTABLE AIRMASS IN PLACE WILL LEAD TO A CHANCE OF SEVERE WEATHER,
WITH THE MAIN RISKS BEING DAMAGING WINDS, LARGE HAIL AND LOCALLY
HEAVY RAINFALL. SHEAR PROFILES NEAR THE BOUNDARIES COULD ALSO LEAD
TO AN ISOLATED TORNADO.

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO TUESDAY. ITS TOO EARLY
TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. BUT THE CHANCE FOR
HEAVY RAINFALL WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT, BUT MAY BE
NEEDED SUNDAY EVENING AND MONDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/KETCHAM/HOWERTON

In the hours before

Local storm report, Jul 4, 2:27 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
227 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             MOUNDRIDGE              38.20N 97.52W
07/04/2004  0.75 INCH        MCPHERSON          KS   LAW ENFORCEMENT

0222 AM     HAIL             HESSTON                 38.14N 97.43W
07/04/2004  0.75 INCH        HARVEY             KS   LAW ENFORCEMENT

&&

LAWSON
Local storm report, Jul 4, 2:44 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
244 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0217 AM     HAIL             NICKERSON               38.15N 98.09W
07/04/2004  1.00 INCH        RENO               KS   LAW ENFORCEMENT

            QUARTER SIZE HAIL IN NICKERSON.

&&

BOWMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:54 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson66 min
Jul 4, 2:13 AM CDTSevere Thunderstorm WarningICTReno62 min
Jul 4, 2:59 AM CDTSevere Thunderstorm WarningICTHarvey46 min
Jul 4, 3:10 AM CDTSevere Thunderstorm WarningICTButler65 min
Jul 4, 3:14 AM CDTSevere Thunderstorm WarningICTSedgwick61 min
Jul 4, 4:15 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
Jul 4, 4:18 AM CDTSevere Thunderstorm WarningICTSumner57 min
Jul 4, 4:19 AM CDTSevere Thunderstorm WarningICTButler41 min
Jul 4, 4:28 AM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 4, 4:33 AM CDTSevere Thunderstorm WarningICTElk57 min
Jul 4, 5:17 AM CDTSevere Thunderstorm WarningICTChautauqua58 min
Jul 4, 5:20 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min
Jul 4, 5:40 AM CDTSevere Thunderstorm WarningICTLabette65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.